Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 437, NWS Nashville, TN

August 6, 2003Benton County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 6, 2003, 3:13 PM CDT for Benton County, Tennessee. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2003, 3:13 PM CDT (20:13 UTC)
Expired
Aug 6, 2003, 3:45 PM CDT
In force
32 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Benton County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.2 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1148 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

448 
WUUS54 KOHX 062013
SVRBNA
TNC005-062045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
312 PM CDT WED AUG 6 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BENTON COUNTY IN TENNESSEE

* UNTIL 345 PM CDT

* AT 309 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR CAMDEN...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN...
  OVER RURAL AREAS OF SOUTHERN BENTON COUNTY
  
THIS STORM LIKELY CONTAINS DAMAGING WINDS AND HAIL UP TO THE SIZE OF 
PENNIES...AND MAY ALSO AFFECT BIRDSONG MARINA ON THE TENNESSEE RIVER.

SEVERE THUNDERSTORM WINDS CAN BE AS DESTRUCTIVE AS A TORNADO. FOR
YOUR SAFETY, GO TO A SAFE PLACE IMMEDIATELY.

LAT...LON 3615 8804 3607 8825 3575 8811 3584 8785

$$
STEIGERWALDT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:15 PM CDT, 58 minutes earlier.

Area forecast discussion, Aug 6, 2:15 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
215 PM CDT WED AUG 6 2003

OHX DOPPLER SHOWING CONVECTION FIRING MAINLY SOUTH OF INTERSTATE 40
AT MID AFTERNOON. THIS SEEMS TO BE ALONG AND JUST SOUTH OF SURFACE
BOUNDARY DRAPED WEST TO EAST ACROSS WEST AND MIDDLE TENNESSEE TO
A LOW BACK IN SOUTHWEST ARKANSAS NEAR HOT SPRINGS. DEWPOINTS
ARE IN THE LOWER 70S ACROSS THE MID STATE WHILE MID AND UPPER 70S
BACK IN ARKANSAS AND SOUTHWEST TENNESSEE.

BOTH AVN AND ETA SIMILAR IN SAGGING SURFACE BOUNDARY SOUTHWARD
AND WORKING LOW EASTWARD INTO NORTH GEORGIA BY MIDDLE OF THE DAY
THURSDAY. BY THURSDAY EVENING AIRMASS TRYING TO DRY OUT A LITTLE
BUT BELIEVE PLATEAU WILL STILL HAVE SLIGHT CHANCE THURSDAY NIGHT FOR
SHOWERS/TSTMS. NO POPS FOR FRIDAY AND SATURDAY BUT POPS BACK IN
FORECAST BEGINNING SUNDAY AFTERNOON THROUGH WEDNESDAY AS UPPER LOW
BELIEVE OR NOT ACTUALLY RETROGRADES DOWN ACROSS MID STATE. UNUSAL
TO SEE THIS HAPPEN...ESPECIALLY DURING SUMMER MONTHS.

MRF HINTING 180-240 HRS OUT FOR THE FIRST TIME THAT THE BIG UPPER
RIDGE WILL FINALLY TRY AND COME EAST AFTER RIDGE ROLLS OVER
RETROGRADING UPPER LOW ABOUT WEDNESDAY OF NEXT WEEK. TEMPS MAY
HEAT UP A LITTLE LATE IN THE WORK WEEK AND INTO NEXT WEEKEND AS A
RESULT OF THE PATTERN CHANGE EVOLVING LATE IN THE MRF.

PRELIMINARY NUMBERS:
NASHVILLE  69 86 68 86 65  3311
CROSSVILLE 65 80 62 80 61  4421

.BNA...NONE.

BOYD
01
Hazardous weather outlook, Aug 6, 1:52 PM CDT, 1 hour 21 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-071030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
152 PM CDT WED AUG 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE MAINLY OVER THE SOUTH
HALF OF MIDDLE TENNESSEE INTO THE EARLY EVENING HOURS TONIGHT. THE
MAIN THREAT WILL BE DAMAGING WINDS. IN ADDITION...BECAUSE THE
ATMOSPHERE CONTAINS A LOT OF MOISTURE ALONG WITH INSTABILITY...ANY
OF THE STRONGER STORMS WILL LIKELY PRODUCE FROM ONE TO AS MUCH AS
TWO INCHES OF RAINFALL IN AS LITTLE AS AN HOUR. AREAS MOST PRONE TO
FLASH FLOODING WILL BE WHERE THUNDERSTORMS REPEATEDLY MOVE ACROSS
THE SAME LOCATIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS MAY BE NEEDED THIS
AFTERNOON AND INTO THE EARLY EVENING HOURS TONIGHT.

STEIGERWALDT

In the hours before

Local storm report, Aug 6, 2:00 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0200 PM CDT WED AUG 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 PM    WOODBURY                  TN   FLASH FLOOD
08/06/03   CANNON                         SHERIFFS OFFICE REPORTED
                                          FLOODING ON MAIN STREET,
                                          SHORT MOUNTAIN ROAD, AND
                                          AUBURNTOWN ROAD IN
                                          WOODBURY.

KSV
Local storm report, Aug 6, 2:28 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0228 PM CDT WED AUG 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    5 N HOHENWALD             TN   FLASH FLOOD
08/06/03   LEWIS                          LOCATED NEAR KIMMINS AND
                                          CLOSE TO LEWIS AND HICKMAN
                                          COUNTY LINE...
                                          REPORTED BY SPOTTER

0122 PM    4 E HOHENWALD             TN   FLOOD
08/06/03   LEWIS                          LOCATED ALONG U.S. HIGHWAY
                                          412...REPORTED BY THE
                                          PUBLIC

STEIGERWALDT

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 10:21 AM CDTFlash Flood WarningOHXMaury3 hr
Aug 6, 12:40 PM CDTFlash Flood WarningOHXCannon3 hr
Aug 6, 12:55 PM CDTFlash Flood WarningOHXRutherford3 hr
Aug 6, 1:20 PM CDTFlash Flood WarningOHXLewis3 hr
Aug 6, 1:34 PM CDTSevere Thunderstorm WarningOHXHickman, Lewis41 min
Aug 6, 2:03 PM CDTFlash Flood WarningOHXWilliamson3 hr
Aug 6, 2:17 PM CDTFlash Flood WarningOHXHickman3 hr
Aug 6, 3:46 PM CDTSevere Thunderstorm WarningOHXPerry, Wayne44 min
Aug 6, 3:50 PM CDTFlash Flood WarningOHXPerry3 hr
Aug 6, 4:13 PM CDTFlash Flood WarningOHXLewis3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.